Wyoming, 2023Blizzard and Winter Storm in Wyoming, April 2 to 5, 2023
April 2 to 5, 2023 · NWS CYS · 20 events in 17 counties and zones
A large, slow moving low pressure system intensified rapidly as it tracked across the central Rockies between 4/2 and 4/5. This weather system combined with a historically significant amount of moisture from both the Pacific Ocean and Gulf of Mexico to produce extreme snowfall rates across portions of southeast Wyoming.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large, slow moving low pressure system intensified rapidly as it tracked across the central Rockies between 4/2 and 4/5. This weather system combined with a historically significant amount of moisture from both the Pacific Ocean and Gulf of Mexico to produce extreme snowfall rates across portions of southeast Wyoming. Heavy snow initially developed across Carbon, Albany, Converse, and Niobrara counties during the overnight hours from 4/2 into 4/3, before spreading across the remainder of the High Plains late in the evening on 4/3. Accumulating snowfall persisted across much of the region until mid to late afternoon on 4/4. Total accumulations ranged from 1 to 2 feet for many areas along and north of a line from Rawlins to Wheatland to Lusk, with localized amounts exceeding 2 feet in higher elevation areas. In Carbon County near Rawlins and Elk Mountain, the snow combined with strong wind gusts near 45 MPH to produce periods of blizzard conditions. Significant transportation impacts were reported with extended (36+ hour) closures including both I-80 and I-25 west and north of Cheyenne, respectively.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 2, 4:31 PM MST, 5 hours 29 minutes earlier.
Area forecast discussion, Apr 2, 4:31 PM MST, 5 hours 29 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
531 PM MDT Sun Apr 2 2023
.SHORT TERM...(This evening through Wednesday)
Issued at 315 PM MDT Sun Apr 2 2023
KEY MESSAGES:
1). Significant winter storm expected early this week across
Wyoming and portions of the Nebraska Panhandle
2). Snowfall begins later tonight across Carbon County spreading
into east-central Wyoming Monday morning. Cold front Monday
afternoon will help spread snowfall farther south and east Monday
night.
3). Near-blizzard conditions expected over the northern Nebraska
Panhandle during and after snowfall leading to extended winter
weather impacts.
DISCUSSION:
Latest GOES WV imagery shows plenty of mountain wave activity
across southeast WY with strong flow aloft remaining. High Wind
Warnings expired earlier this afternoon, however wind gusts around
55 mph have continued for a few wind-prone locations, especially
of in the western foothills of mountain terrain. These stronger
winds will continue through the afternoon before lightening.
Zooming out, the upper level wave currently moving into the
OR/northern CA coast will be the main driver for this significant
winter storm across much of our CWA. This latest forecast
discussion will focus on the main changes made during this
forecast package.
East-central WY and the northern NE Panhandle still look to be the
focal point of the main weather hazards with this system. NBM
probability of exceeding 12" of snowfall exceeds 90% from Converse
Co in WY through Dawes Co in NE, while high-end snowfall potential
(NBM 90th percentile) exceeds 30" for areas along and near the
Pine Ridge and North Laramie Range. Decided to expand the upgrade
of the Winter Storm Warnings into these areas as well as slight
farther south as high snowfall totals are still expected in
northern Goshen Co in WY and southern Sioux Co in NE with
favorable isentropic lift into the region. Near-blizzard
conditions are expected for these areas with gusts reaching around
35 mph at times and low visibilities in falling and blowing snow.
Early on in the system, there does appear to be a lack of
vertical alignment of winds which could limit the magnitude of
vertical momentum transport. Regardless, trends will need to be
monitored to determine if Blizzard Warnings will be necessary for
northeastern areas of the CWA. As the snow begins to taper off
Tuesday night into Wednesday, strong northwest flow could lead to
another period of blowing/drifting snow that may warrant Blizzard
Warnings on the tail-end of the product valid time that could lead
to significant snow drifts across area roadways and near
impossible travel even after the snow stops falling.
Farther west across Carbon Co, snowfall still looks to begin later
tonight, however favorable lift and frontogenetic forcing has
continued to trend northward. This will shift the focus of
heaviest snowfall towards northern Carbon Co tonight and early
tomorrow, which has been seen in the latest cycles of hi-res
guidance. This has also led to the delay of the Winter Storm
Warning for the Snowy and Sierra Madres until Monday morning.
Regardless, snowfall totals across Carbon Co are still expected to
be between 10 to 18 inches with up to 2 feet along higher
elevations in the mountains.
Now on to what seems to be the tricky part. There still remains a
lot of uncertainty in the I-80 corridor from Cheyenne to Sidney.
Current forecast has a sharp snowfall gradient across this area
with varying model/ensemble solutions and the potential of drier
air working into this system ending snowfall earlier Tuesday as
well as lead to freezing drizzle Monday night. RAP/NAM forecast
soundings near Cheyenne show low level moisture, but mostly in the
0-5C below zero layer. However, some saturation around 10-15 kft
could activate seeder-feeder mechanisms leading to an earlier
transition to snowfall. Latest hi-res guidance has been farther
north than synoptic models with precipitation, but a band of
precipitation moves across extreme southeast WY shortly after 11
PM Monday. Elevated instability will be present that could even
result in a few rumbles of thunder. Precipitation will then be all
snow on the back side of this band as the surface low moves east
and colder air settles in. However, this period of snowfall may be
short-lived as the 500mb low track works in drier air and
isentropic descent occurs by midday Tuesday over the I-80 corridor
near Cheyenne. With the potential for impactful winter weather
still there, decided to issue Winter Storm Watches for Laramie Co
in WY along with Banner Co in NE. Scotts Bluff Co also remains in
a watch. Southern portions of Laramie Co may only see 3 to 6
inches of snowfall along with periods of freezing drizzle, while
northern Laramie Co could record up to 10 inches.
.LONG TERM...(Thursday through Sunday)
Issued at 315 PM MDT Sun Apr 2 2023
Thursday...Looks like a decent warming trend will begin as the
flow aloft turns zonal, helping to develop a surface lee trough.
Residual snow cover, especially north of a Rawlins to Alliance
line, will significantly limit the warming trend.
Friday...Zonal flow aloft continues and with 700 mb temperatures
warming to near -1 Celsius, maximum temperatures will also warm,
though again limited by the snowpack, especially across the northern
half of our forecast area.
Saturday/Sunday...The relatively mild and dry conditions will
continue as a ridge aloft develops across the western US with
northwest flow aloft over our counties and increasing 500 mb
heights. Maximum temperatures still look to be limited again by the
snowpack, though not as much as in previous days.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 521 PM MDT Sun Apr 2 2023
Wyoming TAFS...An incoming storm system will produce decreasing
visibilities and ceilings at Rawlins with IFR developing after 05Z
with visibilities at or below 2 miles and ceilings decreasing to
less than 1000 feet AGL after 09Z. Ceilings will continue to
decrease at Laramie and Cheyenne with broken ceilings from 2500 to
3000 feet at Cheyenne after 12Z Monday, and 6000 feet at Laramie
after 15Z Monday. Pressure gradients will support wind gusts to
25 knots at Rawlins until 03Z, to 35 knots at Laramie until 02Z,
and after 12Z Monday, and to 35 knots at Cheyenne until 03Z, and
to 22 knots after 18Z Monday.
Nebraska TAFS...VFR ceilings and visibilities at Chadron will
continue to deteriorate to IFR visibilities of 2 miles in light
snow after 07Z due to an approaching storm system. Elsewhere,
scattered to broken clouds from 4000 to 10000 feet AGL will
prevail, with 4 to 5 miles in fog and ceilings near 1500 feet AGL
developing at Alliance and Scottsbluff after 18Z Monday. Pressure
gradients will support wind gusts to 35 knots at Chadron, Alliance
and Scottsbluff until 02Z, and to 30 knots at Alliance,
Scottsbluff and Sidney after 18Z Monday.
&&
.FIRE WEATHER...
Issued at 310 AM MDT Sun Apr 2 2023
No fire weather concerns this weekend and through most of next
week. An incoming major winter storm should bring widespread
accumulating snowfall to the region and much colder temperatures.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning from 6 AM Monday to 6 PM MDT Wednesday for
WYZ102-108.
Winter Storm Warning from 6 AM Monday to 6 AM MDT Wednesday for
WYZ101-106-107-116.
Winter Storm Warning from 11 PM this evening to 6 AM MDT
Wednesday for WYZ103.
Winter Storm Warning from 11 PM this evening to 6 PM MDT Tuesday
for WYZ104-105-109-110.
Winter Weather Advisory from 9 AM Monday to 6 PM MDT Tuesday for
WYZ111-113.
Winter Storm Warning from 6 AM Monday to 11 PM MDT Tuesday for
WYZ112-114.
Winter Storm Watch from Monday evening through Tuesday afternoon
for WYZ117>119.
NE...Winter Storm Warning from 6 AM Monday to 6 PM MDT Wednesday for
NEZ002-003-095-096.
Winter Storm Watch from Monday evening through Wednesday
afternoon for NEZ019-020.
&&
SHORT TERM...MB
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...AWHazardous weather outlook, Apr 2, 3:03 PM MST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
403 PM MDT Sun Apr 2 2023
NEZ002-003-019>021-054-055-095-096-WYZ101>119-032215-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
403 PM MDT Sun Apr 2 2023
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Gusty winds will gradually subside this evening. Expect an
increase in clouds overnight with light to moderate snow
developing in the higher terrain of the Sierra Madre, Snowy, and
Laramie Ranges.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A major winter storm will impact southeast Wyoming and western
Nebraska Monday through Tuesday night. Winter Storm Warnings are
in effect with locations in the Laramie Range, Pine Ridge, and
east central Wyoming potentially receiving over 2 feet of snow.
Confidence in snow is lower in far southeast Wyoming from Cheyenne
east through Sidney. Strong wind will result in near-blizzard
conditions on Monday through Tuesday. Please continue to monitor
the latest forecasts and warnings for the latest information as
details become more refined.
.Spotter information statement...
Spotters will be encouraged to report snowfall totals or hazardous
conditions to the National Weather Service in Cheyenne over the
next several days.
Event by event
14 winter storm, 3 winter weather, 3 blizzard. Local standard time, as filed.
Winter Storm, Sierra Madre Range
- When
- April 2, 10:00 PM MST to April 4, 5:00 PM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
An estimated 9 to 15 inches of snow fell over the Sierra Madre Range per various SNOTEL observations. The highest amount of 15 inches was recorded at Whiskey Peak (WPKW4), 3 WSW of Hog Park Reservoir, at an elevation of 8950 feet.
Winter Storm, Snowy Range
- When
- April 2, 10:00 PM MST to April 4, 5:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
An estimated 1 to 2 feet of snow fell over the Snowy Range per various SNOTEL observations. The highest amount of 21.6 inches was recorded at Brooklyn Lake (BKLW4) at an elevation of 10,240 feet.
Winter Storm, South Laramie Range
- When
- April 2, 10:00 PM MST to April 4, 5:00 PM MST
- Where
- South Laramie Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The Crow Creek SNOTEL (CRWW4) in the South Laramie Range at an elevation of 8330 feet recorded an estimated 9.0 inches of snowfall.
Winter Storm, South Laramie Range Foothills
- When
- April 2, 10:00 PM MST to April 4, 5:00 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Reported by
- Public
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Multiple reports of 6 to 12 inches of snow across the South Laramie Range Foothills. The public reported a maximum total of 13.0 inches 16 miles northwest of Cheyenne.
Winter Storm, Converse County Lower Elevations
- When
- April 3, 12:00 AM MST to April 4, 5:00 PM MST
- Where
- Converse County Lower Elevations forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
Widespread 12+ inch snowfall totals were observed across the lower elevations of Converse County. A maximum total of 23.5 inches was reported by a Trained Spotter located in Douglas.
Winter Storm, Niobrara County
- When
- April 3, 12:00 AM MST to April 4, 5:00 PM MST
- Where
- Niobrara County forecast zone
- Reported by
- Public
- Coordinates
- 43.057, -104.475 (the zone’s center; the record gives no point)
Widespread 20+ inch snowfall totals were observed across Niobrara County. The public reported a maximum total of 30.0 inches in the city of Lusk.
Winter Storm, North Laramie Range
- When
- April 3, 12:00 AM MST to April 5, 5:00 PM MST
- Where
- North Laramie Range forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.253, -105.399 (the zone’s center; the record gives no point)
Widespread 18+ inch snowfall totals were observed across the northern Laramie Range, per multiple sources. The public reported a maximum total of 42.0 inches approximately 22 miles south of Glenrock.
Winter Storm, Ferris/Seminoe/Shirley Mountains
- When
- April 3, 12:00 AM MST to April 4, 3:00 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Reported by
- Public
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Widespread 20+ inch snowfall totals were observed across northern Carbon County. The public reported a maximum total of 24.0 inches 30 miles east of Muddy Gap.
Winter Storm, Shirley Basin
- When
- April 3, 12:00 AM MST to April 4, 3:00 PM MST
- Where
- Shirley Basin forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
A combination of nearby public reports and the NOHRSC National Snowfall Analysis indicate that 12 to 24 inches of snow fell across the Shirley Basin. Periods of near-blizzard conditions were also observed at Shirley Rim along Wyoming Highway 487.
Winter Storm, Central Carbon County
- When
- April 3, 12:00 AM MST to April 4, 3:00 PM MST
- Where
- Central Carbon County forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Multiple sources including NWS Cooperative Observers, trained weather spotters, and members of the general public, reported 10 inches of snow in the city of Rawlins.
Winter Storm, North Snowy Range Foothills
- When
- April 3, 12:00 AM MST to April 4, 3:00 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Reported by
- Public
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Multiple reports of 6+ inches of snow were received from the North Snowy Range Foothills area near Elk Mountain. The public estimated up to 2 feet of accumulation near Arlington.
Winter Storm, East Platte County
- When
- April 3, 4:00 PM MST to April 4, 5:00 PM MST
- Where
- East Platte County forecast zone
- Reported by
- Public
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Multiple public reports of 14-16 inches of snow were received across eastern Platte County.
Winter Storm, Goshen County
- When
- April 3, 6:00 PM MST to April 4, 5:00 PM MST
- Where
- Goshen County forecast zone
- Reported by
- Public
- Coordinates
- 42.088, -104.353 (the zone’s center; the record gives no point)
Widespread 8+ inch snowfall totals were observed across Goshen County, per multiple sources. The heaviest snow fell in the northern third of the county, where amounts locally exceeded 15 inches. The public reported a maximum total of 20.0 inches approximately 32 miles north of Torrington.
Winter Storm, Central Laramie Range and Southwest Platte County
- When
- April 3, 7:00 PM MST to April 4, 1:00 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
A CoCoRaHS observer located 15 miles northwest of Wheatland measured 9.0 inches of snow in the 24-hour period ending at 8 AM MDT on 4/4.
Winter Weather, Laramie Valley
- When
- April 3, 8:00 PM MST to April 4, 3:00 PM MST
- Where
- Laramie Valley forecast zone
- Reported by
- Public
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
The public reported 3 to 6 inches of snow in and around the city of Laramie.
Winter Weather, East Laramie County
- When
- April 3, 8:00 PM MST to April 4, 3:00 PM MST
- Where
- East Laramie County forecast zone
- Reported by
- Public
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Multiple sources reported an average of 3 to 6 inches of snow across eastern Laramie County.
Winter Weather, Central Laramie County
- When
- April 3, 8:41 PM MST to April 4, 3:00 PM MST
- Where
- Central Laramie County forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Multiple sources reported an average of 3 to 6 inches of snow across central Laramie County. A few locally higher totals near 7 inches were observed around the city of Cheyenne, but local transportation routes were not significantly impacted.
Blizzard, North Snowy Range Foothills
- When
- April 3, 8:50 PM MST to April 4, 3:00 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Multiple WYDOT sensors along I-80 recorded heavy snow and frequent wind gusts 35-45 MPH reducing visibilities to between 1/8 and 1/4 mile for several hours.
Blizzard, Central Carbon County
- When
- April 3, 9:21 PM MST to April 4, 5:00 AM MST
- Where
- Central Carbon County forecast zone
- Reported by
- ASOS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Rawlins (KRWL) ASOS indicated periods of 0.50 to 0.25 mile visibility with snow and wind gusts 40-50 MPH for much of the evening and overnight from 4/3 into 4/4, reaching the required 3-hour persistence shortly after midnight.
Blizzard, Ferris/Seminoe/Shirley Mountains
- When
- April 3, 10:06 PM MST to April 4, 1:06 AM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
A WYDOT sensor located near the Carbon and Natrona County line recorded 3+ hours of blizzard conditions with wind gusts 35-45 MPH and visibilities as low as 1/8 mile.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 2 to 3, 2023$617,000 · EF0 · 53 events
- Wildfire in New Mexico, April 2, 20231 injured · $500,000 · 1 event
- Hail and Damaging Winds in Louisiana, April 2 to 3, 2023$168,000 · 1.25 in hail · 6 events
- Hail and Damaging Winds in Texas, April 2, 20232 in hail · 19 events
- Blizzard and Winter Storm in Wyoming, April 2 to 5, 202316 events
- Hail and Damaging Winds in Louisiana, April 2, 202374 kt wind · 16 events
- Winter Storm and Winter Weather in Colorado, April 2 to 4, 20237 events
- Winter Storm and Heavy Snow in Nebraska, April 2 to 5, 20237 events
- Dust Storm and High Wind in California, April 2 to 3, 202363 kt wind · 6 events
- Heavy Snow and High Wind in California, April 2 to 3, 2023116 kt wind · 3 events
- Heavy Snow in Washington, April 2 to 3, 20233 events
- High Wind in Wyoming, April 2, 202354 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085948, 1085949, 1085951, 1086564, 1085070, 1085082, 1085094, 1085121, 1085129, 1085944, 1085946, 1085193, 1085943, 1085157, 1085950, 1086566, 1086565, 1085947, 1085945, 1085122.